Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
smith.a10

Starting Accutane tomorrow

So I've finally run out of options and my derm perscribed me a 40mg daily dose of Accutane today, and I will be starting it tomorrow. I have read that the initial breakout can be quite horrible, but I have also been told that the initial breakout for topicals like Ziana would be bad as well yet I never once had the initial breakout with either of them. What are the chances of the IB being severe in this case?

Edit: Oh and is there anything I can use in conjunction with the Accutane? I was thinking about using MyChelle's Clear Skin Serum at night (http://www.mychelle.com/clearskinserum.aspx). Do you think this would be a bad idea?

Share this post


Link to post
Share on other sites

Hey man

I just started accutane last friday and personally ive seen a huge initial breakout. Well my acne was really bad before i started it and now you can tell its worse. But its only my fourth day taking it and i have along time to go before i supposedly see results, which is hopefully in the 1-2nd month.

Each person is different though.

Share this post


Link to post
Share on other sites

Hey smith,

I've been on accutane for about 5 months (started in Jan) and the IB wasn't too bad.. but I found the effectiveness of accutane to be not noticeable till like 3-4 months (sadly). The first 3 months were sort of brutal as I did feel it wasn't working, but I stuck it through without any ups in dose. I take 60mg daily, 20 in morning, 40 in the night.

I do want to say that I did get breakouts 2-3 months in, and they weren't as bad as my skin was before I even went on accutane but still sucked nonetheless to get it. It's fairly clear now, probably still have another month or so and I hopefully will be pretty clear :).

Not sure about that clear skin serum, maybe someone else can post their thoughts.

Some tips:

  • DRINK WATER! Cannot stress this enough as its easy to forget.. I know I did.
  • Finding a chapstick that worked was a bitch. Chapstick sucked, so did blistex. Ended up using Vaseline at nights for a while and Aquafor. Took me a while to discover Carmex and I love it now.. it's perfect to use when my lips are dry during the day and apply once before I sleep leaves me with non-chapped lips in the morning.
  • My face dried out pretty damn bad the first few weeks. (Probably because I didn't moisturize THAT often before going on accutane). Anyway, I use Cetaphil's Daily Moisturizer w/ SPF 15.. love that shit. One application in the morning and im good to go for the rest of the day, till I sleep (which I also reapply).

Share this post


Link to post
Share on other sites

Hi

I didnt really get an initial breakout dont know how it will work for you though. The dryness is pretty bad but use plenty of moisturiser and vasoline if you can overnight (trust me it works very well). Accutane is very strong so i personally wouldnt recommend using anything else.

Good luck

Share this post


Link to post
Share on other sites

I started Accutane a little over two months ago. Previously I was on Retin-A for a couple months, so I had already suffered an IB due to that. I did have an IB with accutane, but because of my previous use of a topical cream that can be considered harsh, it wasn't too terrible just a couple of really red (and noticeable) cysts. They've gone away for the most part as I'm entering my third month. DRINK LOTS OF WATER! In regards to your chances, they completely vary on the person, but don't be surprised if you get one. It will go away!

I would not use that serum. It contains things like lactic acid which is an abrasive/skin removing substance. I used lactic acid peels before accutane. If you use it while on the meds, you might be damaging your skin (dark/light patches in the future). I would just use a very mild cleanser like Purpose if you aren't already and moisturize/spf day and night.

Share this post


Link to post
Share on other sites

Or how about instead of the serum I use an older tube of Differin Cream as it moisturizes or at least it did for me when I was on it. The main thing I'm trying to avoid is a really bad IB because in two weeks I will be going to a Medical Conference in Washington D.C. and I would hate my face being all broken out for that.

Share this post


Link to post
Share on other sites

Hi, I just started Accutane too! If you have a conference coming up you might ask your dr. about Prednisone. The stuff is amazing, my derm gave it to me after a bad run-in with Retin-a and within a few days I was looking good.

BUT, be careful because long-term use has side effects including INCREASED acne (long-term means a few months though, so if you took it for a week or so that shouldn't be a problem).

Oh, one more thing. I only just started using Accutane yesterday but I have not been using topicals or antibiotics for about a week now, and I have noticed a significant flareup in my acne. I know accutane didn't cause a flareup in 24 hours, so is it possible this is what causes the IB, just going off topicals and whatnot?

Anyway, I wouldn't use the differin. My derm says wash and moisturize, that's it. If you try to do too much to your face you can make it redder! :redface:

Share this post


Link to post
Share on other sites

I suppose one could say that I am looking for reassurance that the IB won't be as bad. There are a couple of people that said they had done everything from antibiotics to Retin-A or Ziana and they reported that they had little, if any, I initial breakouts. I'm praying that this is the case for me as well. I also told me derm to start me off on a low dosage so the IB won't be as bad so today I start on 40mg a day, though I would rather it be 20mg.

Share this post


Link to post
Share on other sites

I wouldn't combine Differin with a 40mg dose. It isn't going to prevent a breakout anyway.

Accutane is a retinoid. It purges the skin just as Retin A, Differin and Taz do -- but usually without all of the irritation. Anything that's clogging your pores will gradually get forced to the surface. Whether or not this results in a nasty IB is really hard to predict .... some people get a lot of inflamed pimples and some just see a zillion blackheads surfacing. One way or another, though, everything gets pushed out.

Differin will contribute to the purging action, but it could cause additional irritation. Irritation contributes to inflammation. I don't think it's a good call.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×